Alert archive / North Carolina / Special Weather Statements in 2012

Special Weather Statement, NWS Raleigh, NC

August 10, 2012Cumberland County, Sampson County, North Carolina

NWS Raleigh, NC issued this special weather statement at Aug 10, 2012, 4:01 PM EDT for Cumberland County, Sampson County, North Carolina. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2012, 4:01 PM EDT (20:01 UTC)
Expired
Aug 10, 2012, 5:00 PM EDT
In force
59 min
Issued by
NWS Raleigh, NC

Counties Cumberland County, NC, Sampson County, NC

The radar

The Raleigh/Durham radar (KRAX), 68 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2012-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1886 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2012-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1886 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
570 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

793 
WWUS82 KRAH 102001
SPSRAH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
401 PM EDT FRI AUG 10 2012

NCZ088-089-102100-
CUMBERLAND-SAMPSON-
401 PM EDT FRI AUG 10 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS SAMPSON AND CUMBERLAND
COUNTIES THROUGH 500 PM EDT...

AT 400 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF HOPE
MILLS TO ROSEBORO TO 6 MILES EAST OF GARLAND...OR ALONG A LINE
EXTENDING FROM 12 MILES NORTHEAST OF RED SPRINGS TO 13 MILES
SOUTHWEST OF CLINTON TO 14 MILES SOUTH OF CLINTON...MOVING NORTHEAST
AT 35 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...ROSEBORO...HOPE
MILLS...SALEMBURG...FAYETTEVILLE...EASTOVER...HOBBTON.

HAZARDS INCLUDE...
GUSTY WINDS OF 35 TO 45 MPH.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 341 AND 355.

THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 41 AND 65.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3478 7843 3485 7850 3483 7891 3488 7893
      3496 7904 3525 7884 3527 7872 3525 7862
      3530 7858 3531 7854 3526 7849 3526 7844
      3529 7831 3522 7824 3520 7816 3489 7814
      3478 7818 3470 7825
TIME...MOT...LOC 2000Z 217DEG 29KT 3491 7898 3493 7852
          3482 7827

$$

MWS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 10, 3:45 PM EDT, 16 minutes earlier.

Area forecast discussion, Aug 10, 3:45 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
345 PM EDT FRI AUG 10 2012

.SYNOPSIS...
A COLD FRONT WILL APPROACH OUR REGION FROM THE WEST TONIGHT... THEN
MOVE SLOWLY THROUGH CENTRAL NORTH CAROLINA SATURDAY AND SATURDAY
NIGHT. WEAK HIGH PRESSURE WILL BUILD IN FROM THE WEST SUNDAY THROUGH
MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 240 PM FRIDAY...

LARGE SCALE LIFT WILL INCREASE TONIGHT INTO SATURDAY AS A SHORTWAVE
TROUGH ROUNDS THE BASE OF THE GREAT LAKES UPPER LOW AND A SLOW
MOVING COLD FRONT APPROACHING THE OH/TN VALLEYS TODAY CROSSES THE
MOUNTAINS AND MOVES INTO CENTRAL NC ON SATURDAY.

THIS EVENING AND TONIGHT...
CLOUD COVER HAS LIMITED DESTABILIZATION OVER MUCH OF THE PIEDMONT
TODAY...AS TEMPS STRUGGLE TO CLIMB INTO THE LOWER 80S.  BREAKS IN
CLOUD COVER EAST OF I-95 AND ALSO ALONG AND WEST OF THE YADKIN RIVER
HAVE LEAD TO 1000-1500 J/KG OF MLCAPE IN THOSE AREAS...WITH LESSER
AMOUNTS IN BETWEEN .  AN AREA OF CONVECTION MOVING NORTH THROUGH
EASTERN SC...POSSIBLY AIDED BY DPVA FROM AN UPPER DISTURBANCE LIFT
OUT OF THE GULF COAST REGION...HAS SHOWN SOME SIGNS OF
INTENSIFICATION AT TIME...BUT IS STILL WELL BELOW SEVERE CRITERIA.
EXPECT THIS CONVECTION TO CONTINUE NORTHEAST INTO THE CWA THIS
AFTERNOON AND POSSIBLE EXPAND ALONG AREAS OF DIFFERENTIAL HEATING
FROM THIS MORNINGS CLOUD COVER..  WHILE INSTABILITY IS ONLY SLOWLY
DEVELOPING...SPC MESOANALYSIS SHOWS A REGION OF 25-30KT EFFECTIVE
BULK SHEAR OVER MUCH OF THE CWA...SO THERE IS STILL THE POTENTIAL
FOR AN UPSWING IN THE SEVERE THREAT.

TO THE WEST...STORMS CROSSING THE MOUNTAINS THIS MORNING HAS
DIMINISHED...WITH A SECOND LINE OF CONVECTION DEVELOPING JUST WEST
OF KNOXVILLE.  THESE STORMS LIKELY HAVE MORE SUPPORT FROM THE UPPER
TROUGH AND SPEED MAX DIVING THROUGH SOUTHERN IL/IN AND BETTER
INSTABILITY WEST OF THE MOUNTAINS.  SHOULD THIS LINE...WHICH IS JUST
OUT AHEAD OF THE MAIN COLD FRONT...SUSTAIN ITSELF ACROSS THE
MOUNTAINS...IT WOULD REACH THE WESTERN PIEDMONT BETWEEN 00-03Z.
HOWEVER...SOME STABILIZATION IS LIKELY TO HAVE OCCURRED BY
THEN...AND WITH WEAK MID LEVEL LAPSE RATES IN THE VERY MOIST AIRMASS
EAST OF THE MOUNTAINS ...IT IS UNCERTAIN HOW STRONG IT WILL BE AS IT
MOVES INTO THE PIEDMONT.  HOWEVER...THE UPPER JET WILL STRENGTHEN
AND BECOME ORIENTED NORTH TO SOUTH FROM NY TO WV...PUTTING CENTRAL
NC IN THE RIGHT ENTRANCE REGION THROUGH THE NIGHT AND INTO
SATURDAY.  THIS COULD HELP TO SUSTAIN OR INCREASE THE NUMBER OF
SHOWERS AND STORMS OVERNIGHT...PARTICULARLY IN THE WEST AS THE COLD
FRONT MOVES INTO THE WESTERN PIEDMONT BY SATURDAY MORNING.  WE WILL
CARRY LIKELY POPS THROUGH TONIGHT...ALTHOUGH THERE MAY BE A PERIOD
LATE TONIGHT WHERE PRECIP IS MAINLY OVER THE WESTERN PIEDMONT. AND
FOOTHILLS.  LOWS WILL HOLD IN THE LOWER 70S.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 300 PM FRIDAY...

SATURDAY:
AS THE UPPER TROUGH DEEPENS WITH THE APPROACH OF A
SHORTWAVE MOVING THROUGH THE TN VALLEY...THE DEEP LAYER FLOW WILL
BECOME MORE SOUTHWESTERLY AND PARALLEL TO THE FRONTAL
ZONE....CAUSING THE FRONT TO MOVE SLOWLY INTO THE PIEDMONT DURING
THE DAY.   WITH THE UPPER JET QUASI-STATIONARY TO OUR NORTH...UPPER
DIVERGENCE SHOULD CONTINUE TO BE STRONG ALONG THE FRONTAL
ZONE...WITH NUMEROUS SHOWERS AND EVENTUALLY THUNDERSTORMS DURING THE
DAY.  WHILE MID LEVEL LAPSE RATES WILL CONTINUE TO BE RELATIVELY
WEAK AMIDST THE THE NEAR 2 INCH PW AIRMASS...THE ARRIVAL OF BETTER
DPVA WITH THE AFOREMENTIONED SHORTWAVE TROUGH MAY ENHANCE LIFT AND
UPDRAFT STRENGTHEN ENOUGH TO SUPPORT SEVERE STORMS...MAINLY EAST OF
US HWY 1 DURING THE AFTERNOON.  ISOLATED AREAS OF FLASH FLOODING
WILL ALSO BE POSSIBLE AS SOME AREAS RECEIVED OVER AN INCH OF
RAINFALL LAST NIGHT AND MAY RECEIVE A COUPLE ROUNDS OF HEAVY SHOWERS
THIS EVENING.  AREAWIDE...QPF SHOULD BE AROUND AN INCH AND A HALF OR
LESS...BUT ISOLATED HIGHER AMOUNTS OF UP TO 2-3 INCHES COULD BE
POSSIBLE THROUGH SATURDAY EVENING.  FINALLY...IF PRECIP IS
WIDESPREAD THROUGH MUCH OF THE DAY...THEN FORECAST HIGHS OF 83-87
WILL BE TOO WARM...ESPECIALLY IN THE WEST. -SMITH

WITH PASSAGE OF LOW-MID TROUGH SATURDAY EVENING IN THE WEST...EXPECT
CHANCES FOR CONVECTION TO BEGIN TO DECREASE IN THIS REGION.
MEANWHILE DECENT CHANCES FOR SCATTERED SHOWERS-STORMS SHOULD PERSIST
THROUGH MIDNIGHT IN THE EAST. MIN TEMPS MID 60S NW TO NEAR 70-LOWER
70S SE.

SATURDAY NIGHT THROUGH SUNDAY NIGHT:
THERE REMAINS SOME QUESTIONS REGARDING THE PROGRESSIVE NATURE OF
LOW-LEVEL SFC FRONT AND ASSOCIATED MOISTURE OVER EASTERN NC FOR THE
SATURDAY NIGHT/SUNDAY PERIOD. THE EC IS THE STRAGGLER AND OUTLIER
AMONG THE NWP MODEL FAMILY...WITH THE SHARPER/MORE AMPLIFIED H5
TROUGH KEEPING THE SWLY FLOW ALOFT PARALLEL TO THE FRONTAL ZONE AND
THUS DELAYING THE DOWNSTREAM ADVECTION OF DRIER AIR FROM THE WEST.
IF THIS SLOWER MORE AMPLIFIED SOLUTION OF THE EC VERIFIES...STRONG
INSOLATION WITHIN THE LINGERING LOW-LEVEL MOIST THETA-E TONGUE WILL
BE MORE ENOUGH TO SUPPORT SLIGHT TO SMALL CHANCE POPS. WILL KEEP
SLIGHT CHANCE OF AFTERNOON POPS ALONG AND EAST THE I-95
CORRIDOR...BUT IF THE EC JUMPS ON BOARD WITH THE MAJORITY CAMP OF
THE NAM...GFS AND CANADIAN...WILL NEED TO REMOVE POPS ALTOGETHER.

AS FAR AS TEMPERATURES...LOWS SATURDAY NIGHT WILL ALSO BE DEPENDENT
ON THE PROGRESSIVE NATURE OF THE UPPER TROUGH AND ATTENDANT SFC
FRONT AS WELL...WITH THE SLOWER EC SOLUTION DELAYING WEST TO EAST
CLEARING...AND RESULTANT RADIATIONAL COOLING. REGARDLESS...SHOULD
STILL SEE A WIDE NW TO SE SPREAD WITH LOWS SATURDAY NIGHT...RANGING
FROM LOWER TO MID 60S NW TO LOWER 70S. WHILE THE PASSAGE OF THE
FRONT WILL BRING NOTICEABLY LESS HUMID AIR INTO THE CAROLINAS ON
SUNDAY...THERE IS PRETTY MUCH ZERO/NEUTRAL TEMPERATURE ADVECTION
BEHIND THE FRONT WITH ABUNDANT SUNSHINE SUNDAY AFTERNOON
RESULTING IN AFTERNOON HIGHS A GOOD 3 TO 5 DEGREES WARMER THAN
SATURDAY. HIGHS SUNDAY IN THE UPPER 80S TO AROUND 90. MOSTLY CLEAR
SUNDAY NIGHT. MINS IN THE MID 60S NORTH TO UPPER 60S SOUTH.
&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
AS OF 030 PM FRIDAY...

CYCLICAL SHORTWAVES WILL PIVOT EASTWARD THROUGH THE BASE OF THE
BROAD LONGWAVE TROUGH IN PLACE ACROSS THE CENTRAL-EASTERN US ON A
TIME ORDER OF EVERY 2-3 DAYS...BRINGING A CHANCE OF SCATTERED SHOWERS
AND STORMS TO THE CAROLINAS TUESDAY AND POSSIBLY AGAIN TOWARDS THE
END OF THE WORK WEEK. WITH THERE BEING MODEL DIFFERENCES WITH THE
AMPLITUDE/TIMING WITH THESE INDIVIDUAL SHORTWAVES...POPS MAY NEED TO
BE ADJUSTED GIVE OR TAKE 12 TO 18 HOURS. OTHERWISE SEASONABLE
TEMPERATURES ALL NEXT WEEK. HIGHS IN THE UPPER 80S TO AROUND 90.
LOWS 65 TO 70.

&&

.AVIATION /18Z FRIDAY THROUGH TUESDAY/...
AS OF 200 PM FRIDAY...

LINGERING MVFR CEILINGS ACROSS CENTRAL NC WILL CONTINUE TO THIN OUT
AND IMPROVE TO VFR BY 19 TO 20Z. AIRMASS WILL THEN
DESTABILIZE...SUPPORTING SCATTERED SHOWERS AND STORMS BETWEEN 20 TO
24Z...PARTICULARLY IN THE VICINITY OF KFAY AND KRWI WHERE LEAD
SHORTWAVE DISTURBANCE RESIDES. CONVECTIVE MIXING WILL ALSO RESULT IN
OCCASIONAL BREEZY SWLY WINDS BETWEEN 15 TO 18KTS.

A SFC FRONT WILL PUSH EAST OF THE MTNS BETWEEN 03Z-06Z TONIGHT.
WESTERN PORTIONS OF THE FORECAST AREA...INCLUDING THE TRIAD
TERMINALS...ARE EXPECTED TO SEE BETTER CONVECTIVE RAIN CHANCES
WITH THE APPROACH OF THE FRONT. THE FRONT WILL THEN MOVE SLOWLY
THROUGH THE AREA SATURDAY AND SATURDAY EVENING. EXPECT BANDS OF
SHOWERS AND T-STORMS ACROSS CENTRAL NC THROUGH 18Z SATURDAY WITH
ASSOCIATED MVFR CONDITIONS.

DRIER MORE STABLE AIR WILL GRADUALLY OVERSPREAD CENTRAL NC LATE
SATURDAY NIGHT INTO SUNDAY LEADING TO IMPROVING AVIATION CONDITIONS.
MAINLY  VFR CONDITIONS EXPECTED MONDAY INTO TUESDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...GIH
NEAR TERM...SMITH
SHORT TERM...SMITH/CBL
LONG TERM...CBL
AVIATION...CBL
Hazardous weather outlook, Aug 10, 4:03 AM EDT, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
403 AM EDT FRI AUG 10 2012

NCZ007>011-021>028-038>043-073>078-083>086-088-089-110930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
403 AM EDT FRI AUG 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON THROUGH TONIGHT. THE PRIMARY SEVERE WEATHER HAZARDS WILL
BE DAMAGING WINDS AND TORRENTIAL RAINFALL WHICH MAY LEAD TO
LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING
WINDS AND TORRENTIAL RAINFALL WILL BE POSSIBLE SATURDAY AND
SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM THIS AFTERNOON
WITH ACTIVATION PROBABLE WELL INTO THIS EVENING. STORM SPOTTER
ACTIVATION MAY BE NEEDED AGAIN SATURDAY.

In the hours before

Special weather statement, Aug 10, 4:01 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
401 PM EDT FRI AUG 10 2012

NCZ088-089-102100-
CUMBERLAND-SAMPSON-
401 PM EDT FRI AUG 10 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS SAMPSON AND CUMBERLAND
COUNTIES THROUGH 500 PM EDT...

AT 400 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF HOPE
MILLS TO ROSEBORO TO 6 MILES EAST OF GARLAND...OR ALONG A LINE
EXTENDING FROM 12 MILES NORTHEAST OF RED SPRINGS TO 13 MILES
SOUTHWEST OF CLINTON TO 14 MILES SOUTH OF CLINTON...MOVING NORTHEAST
AT 35 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...ROSEBORO...HOPE
MILLS...SALEMBURG...FAYETTEVILLE...EASTOVER...HOBBTON.

HAZARDS INCLUDE...
GUSTY WINDS OF 35 TO 45 MPH.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 341 AND 355.

THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 41 AND 65.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3478 7843 3485 7850 3483 7891 3488 7893
      3496 7904 3525 7884 3527 7872 3525 7862
      3530 7858 3531 7854 3526 7849 3526 7844
      3529 7831 3522 7824 3520 7816 3489 7814
      3478 7818 3470 7825
TIME...MOT...LOC 2000Z 217DEG 29KT 3491 7898 3493 7852
          3482 7827

MWS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 9:57 PM EDTSpecial Weather StatementRAHAnson, Richmond, Scotland78 min
Aug 9, 10:24 PM EDTSpecial Weather StatementRAHDavidson, Stanly66 min
Aug 9, 10:53 PM EDTAreal Flood AdvisoryRAHAnson, Stanly2 hr
Aug 9, 11:47 PM EDTSpecial Weather StatementRAHLee, Moore58 min
Aug 9, 11:55 PM EDTSpecial Weather StatementRAHDavidson, Forsyth, Guilford, Randolph65 min
Aug 10, 12:48 AM EDTSpecial Weather StatementRAHAlamance, Chatham, Durham, Orange87 min
Aug 10, 1:14 AM EDTSpecial Weather StatementRAHPerson61 min
Aug 10, 4:56 PM EDTSpecial Weather StatementRAHChatham, Lee, Wake64 min
Aug 10, 5:34 PM EDTSpecial Weather StatementRAHEdgecombe56 min
Aug 10, 7:02 PM EDTSpecial Weather StatementRAHGranville58 min

Nearby

Special Weather Statements in North Carolina, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.